Illinois, 2007Damaging Winds in Illinois, October 18, 2007
October 18, 2007 · NWS PAH · 10 events in 8 counties and zones
The first of two rounds of severe weather occurred during the early morning hours. This first round was associated with strong low level southwest winds ahead of a deep low pressure center along the Missouri/Nebraska border.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $279,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first of two rounds of severe weather occurred during the early morning hours. This first round was associated with strong low level southwest winds ahead of a deep low pressure center along the Missouri/Nebraska border. Most of the severe weather during the early morning hours was damaging wind associated with short lines of storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 17, 3:15 PM CST, 10 hours 35 minutes earlier.
Area forecast discussion, Oct 17, 3:15 PM CST, 10 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CST WED OCT 17 2007
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT.
MAIN CONCERN CONTINUES TO BE SEVERE STORM POTENTIAL TONIGHT THROUGH
THURSDAY.
THE SHORT RANGE MODELS HAVE COME INTO AGREEMENT IN EMPHASIZING THE
06Z-12Z TIMEFRAME AS THE MAIN SEVERE THREAT. MAJOR MID/UPPER LEVEL
IMPULSE PUSHING OUT OF THE TX/OK PANHANDLES THIS AFTERNOON WILL
ROTATE NORTHEAST INTO SOUTHEAST MISSOURI BY 09Z. IN RESPONSE TO THIS
IMPULSE A LLJ OF 75KTS AT 850MB IS EXPECTED TO DEVELOP.
THEREFORE...WITH THE LIFT EXPECTED WITH THE MID/UPPER LEVEL SYSTEM
AND EXTREME LOW-LEVEL SHEAR...LINE SEGMENTS WITH BOWING SEGMENTS CAN
BE EXPECTED...ALONG WITH A THREAT OF TORNADOES OUT OF ANY CONVECTIVE
MODE. THE STORMS WILL LIKELY OUTRUN THE BEST DEEP LAYER SHEAR...BUT
IF THEY ARE SLOWER TO SWEEP THROUGH THE AREA...THE DEEP LAYER SHEAR
MAY CATCH UP TO THEM AND THERE MAY BE SOME BETTER THREAT OF MORE
ISOLATED SUPERCELL STRUCTURES. THE WORST SEVERE WEATHER WOULD
ACCOMPANY THESE ISOLATED STORMS...BUT AGAIN THAT IS UNLIKELY.
FOR THURSDAY...THE OVERNIGHT CONVECTION WILL LIKELY BE SOMEWHERE
ACROSS SOUTHERN ILLINOIS AND WEST KENTUCKY AT SUNRISE...AND SHOULD
MOVE QUICKLY NORTHEAST OUT OF THE AREA BY 15Z. THE WIND FIELDS AND
INSTABILITY WILL NOT BE QUITE AS GOOD EAST OF THE MISSISSIPPI
RIVER...SO SEVERE THREAT WILL NOT BE QUITE AS GOOD THERE.
THE NEXT QUESTION IS WHETHER THERE WILL BE ANY DEEP CONVECTION
REDEVELOPING NEAR THE DRYLINE/TROUGH IN EASTERN SECTIONS IN THE LATE
AFTERNOON AND EVENING HOURS. BOTH THE 12Z NAM AND GFS BRING A MAJOR
DRY SLOT WITH MID-LEVEL WARMING INTO THE AREA EARLY THURSDAY...WHICH
EFFECTIVELY PUTS A LID ON ANY DEEP CONVECTION. THE MODELS DO
GENERATE SOME SHALLOW SHOWERY CONVECTION THURSDAY EVENING...WHICH
SEEMS BELIEVABLE...SO WILL HAVE TO KEEP A CHANCE POP IN THE EAST
THURSDAY NIGHT.
IN GENERAL...THE 12Z NAM EVOLUTION WAS FOLLOWED CLOSELY THROUGH
THURSDAY NIGHT. WILL HAVE CATEGORICAL POPS WITH SEVERE MENTION
THROUGHOUT THE AREA TONIGHT...AND KEEP GOOD CHANCE POPS THURSDAY
MORNING IN THE EAST WITH SLIGHTS OVER SOUTHEAST MISSOURI. WILL GO
DRY OVER SOUTHEAST MISSOURI THURSDAY AFTERNOON...AND RAMP UP TO JUST
30S IN THE EAST.
AS FOR PRECIPITATION AMOUNTS...THINK THAT HPC QPF WAS OVERDONE FOR
TONIGHT...SO KNOCKED IT DOWN ABOUT 30 PERCENT. 1-2 INCHES WILL BE
POSSIBLE OVER MUCH OF THE AREA...BETWEEN THE SCATTERED CONVECTION
MOVING THROUGH THE AREA THIS AFTERNOON AND EVENING...AND THE
OVERNIGHT/THURSDAY AM CONVECTION. PORTIONS OF SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS MAY SEE SOME LOCALLY HIGHER AMOUNTS.
GENERALLY FAVORED THE WARMER GUIDANCE FOR TEMPERATURES TONIGHT AND
THURSDAY...THEN STAYED NEAR CONSENSUS THROUGH FRIDAY NIGHT.
.LONG TERM...SUNDAY THROUGH WEDNESDAY.
AFTER A DRY AND PLEASANT SUNDAY...MODELS CONTINUE TO BE ALL OVER THE
PLACE AND INCONSISTENT WITH AN EARLY WEEK WEATHER SYSTEM. GFS
BRINGS PRECIP ACROSS THE REGION LATE SUNDAY NIGHT INTO MONDAY BEHIND
A COLD FRONT...WHICH IS ABOUT 6 HOURS FASTER THAN ITS PREVIOUS RUN.
THE ECMWF BRINGS PRECIP INTO THE REGION MONDAY AS MOISTURE SURGES
NORTHWARD AHEAD OF AN UPPER LOW OVER THE SOUTHWEST U.S. AND A
SURFACE LOW OVER TEXAS. THE ECMWF IS VERY SLOW WITH THE PROGRESSION
OF THIS SYSTEM...WITH THE SURFACE LOW FINALLY MOVING OVER THE QUAD
STATE REGION BY 12Z WEDNESDAY. WHILE THE GFS HAS US DRY BY MONDAY
NIGHT...THE ECMWF LINGERS PRECIP OVER THE REGION THROUGH MID WEEK
DUE TO THE SOUTHWEST UPPER LOW NEVER MOVING. DGEX IS SOMEWHERE IN
BETWEEN...DEVELOPING AN UPPER LOW OVER THE SOUTHWEST U.S. BUT SLOWLY
MOVING IT NORTHEAST THROUGH MID WEEK.
DUE TO SO MANY UNCERTAINTIES...STAYED VERY CLOSE TO HPC
GUIDANCE...WHICH KEEPS SLIGHT TO LOW CHANCE POPS IN THE FORECAST
SUNDAY NIGHT THROUGH TUESDAY NIGHT. FOR TEMPERATURES...BASED ON
LEANING MORE TOWARD THE ECMWF GUIDANCE...WENT COOLER THAN THE LATEST
MEX GUIDANCE.
&&
.AVIATION...
SHOWERS AND TSTMS WILL MOVE NE...AFFECTING KCGI BY 20Z...KPAH BY
21Z...AND KEVV AROUND 23Z. SHOWERS AND STORMS WILL CONTINUE DEVELOP
AND MOVE ACROSS REGION OVERNIGHT. SEVERE STORMS POSSIBLE...WITH VERY
GUSTY WINDS AND HAIL POSSIBLE IN AND NEAR TSTMS. TSTMS WILL TAPER
OFF AFTER 12Z. CIGS RANGING FROM BKN015 TO BKN030 WILL SPREAD EAST
AND NORTHEAST THROUGH THE AFTERNOON...WITH BKN010-015 POSSIBLE WITH
TSTMS. S TO SE WINDS GUSTING AROUND 20 KTS TODAY WILL BE 10 TO 15
KTS OVERNIGHT...THEN INCREASE ON THURSDAY FROM THE S TO SW WITH
GUSTS OF 25 TO 30 KTS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
DRS
Hazardous weather outlook, Oct 17, 11:24 PM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1224 AM CDT THU OCT 18 2007
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-190530-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1224 AM CDT THU OCT 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS THE QUAD STATE
OVERNIGHT...AND AS WIND FIELDS STRENGTHEN...SEVERE THUNDERSTORMS
WILL BE A DEFINITE POSSIBILITY THROUGH DAYBREAK. THE THREAT WILL
BE GREATEST OVER SOUTHEAST MISSOURI. THE SEVERE STORMS WILL MOVE
RAPIDLY NORTHEAST INTO SOUTHERN ILLINOIS AND WEST KENTUCKY AROUND SUNRISE.
DAMAGING WINDS...HAIL AND ISOLATED TORNADOES WILL BE THE PRIMARY CONCERNS
WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG TO SEVERE THUNDERSTORMS WILL LIKELY BE ONGOING OVER
SOUTHERN ILLINOIS AND WEST KENTUCKY THURSDAY. THESE STORMS WILL
MOVE RAPIDLY TO THE NORTHEAST AND OUT OF THE AREA BY MID MORNING.
DAMAGING WINDS...HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE WITH
THESE STORMS.
LATER THURSDAY AFTERNOON...SCATTERED THUNDERSTORM DEVELOPMENT MAY
OCCUR ALONG A SURFACE TROUGH IN THE EASTERN HALF OF THE AREA. IF
THE STORMS CAN DEVELOP...SUPERCELLS WITH DAMAGING WINDS...LARGE
HAIL AND TORNADOES WILL BE POSSIBLE. HOWEVER...LATEST INDICATIONS
ARE THAT A SERIOUS LACK OF INSTABILITY MAY PREVENT THUNDERSTORM
DEVELOPMENT.
A SMALL CHANCE OF THUNDERSTORMS IS FORECAST THROUGHOUT THE QUAD
STATE SUNDAY NIGHT THROUGH MONDAY NIGHT. SEVERE WEATHER IS NOT
EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD BE PREPARED FOR ACTIVATION OVER SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...AND THE PURCHASE AREA OF WEST
KENTUCKY TONIGHT. SPOTTER ACTIVATION MAY ALSO BE REQUESTED OVER
THE EASTERN HALF OF THE AREA AROUND SUNRISE...AND AGAIN LATER
THURSDAY AFTERNOON OR EVENING.
In the hours before
Local storm report, Oct 18, 12:36 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
136 AM CDT THU OCT 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 AM TSTM WND GST DONIPHAN 36.62N 90.82W
10/18/2007 M56 MPH RIPLEY MO LAW ENFORCEMENT
&&
SMITTYLocal storm report, Oct 18, 12:58 AM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
158 AM CDT THU OCT 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM TSTM WND DMG 3 N POPLAR BLUFF 36.81N 90.41W
10/18/2007 BUTLER MO LAW ENFORCEMENT
DOWNED POWER LINES NORTH OF POPLAR BLUFF. STATE POLICE
POST HAD THE FLAG POLE BENT. ESTIMATED WINDS IN POPLAR
BLUFF 65-70 MPH.
&&
SMITTYLocal storm report, Oct 18, 1:04 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
204 AM CDT THU OCT 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 AM NON-TSTM WND DMG DONIPHAN 36.62N 90.82W
10/18/2007 RIPLEY MO EMERGENCY MNGR
WIDESPREAD MINOR DAMAGE WITH LINE OF THUNDERSTORMS. TREES
AND POWER LINES DOWN. DAMAGE TO MOBILE HOME. EM TEAM
CONDUCTING SURVEY AT THIS TIME. RADAR INDICATED STORM
MOVED THROUGH COMMUNITY AT 126 AM.
&&
SMITTYLocal storm report, Oct 18, 1:25 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
225 AM CDT THU OCT 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM TSTM WND DMG 3 N POPLAR BLUFF 36.81N 90.41W
10/18/2007 BUTLER MO LAW ENFORCEMENT
DOWNED POWER LINES NORTH OF POPLAR BLUFF. ESTIMATED WINDS
IN POPLAR BLUFF 65-70 MPH.
&&
SMITTYLocal storm report, Oct 18, 1:33 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
233 AM CDT THU OCT 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 AM TSTM WND DMG 4 SE MARBLE HILL 37.26N 89.93W
10/18/2007 BOLLINGER MO LAW ENFORCEMENT
DOWNED POWER LINES IN THE LEOPOLD AREA. NUMEROUS POWER
OUTAGES REPORTED.
&&
SMITTYLocal storm report, Oct 18, 1:48 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
248 AM CDT THU OCT 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 AM TSTM WND DMG DEXTER 36.79N 89.96W
10/18/2007 STODDARD MO LAW ENFORCEMENT
ROOF DAMAGE TO BUILDING ALONG EAST STODDARD STREET. NO
INJURIES REPORTED AT THIS TIME. POWER LINES DOWN JUST
EAST OF HIGHWAY 25.
&&
SMITTYThunderstorm Wind, Jackson
- When
- October 18, 1:50 AM CST to 2:00 AM CST
- Where
- Jackson County, Murphysboro to Carbondale
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 37.770, -89.330
In Murphysboro, windows were blown out of two structures. In Carbondale, a tree was down on two cars. One of the cars received major damage, and the other received only minor damage. In addition, a power pole was broken, a window was broken, and a couple of trees fell on power lines. In Desoto, a tree fell through the front of a vacant house. The house was destroyed by the 10-foot diameter tree. Power lines and at least one other large tree were down in Desoto. Tree debris was on roadways at nearly 20 locations, mostly in Carbondale. Numerous roads south of Carbondale were temporarily closed due to fallen trees.
Thunderstorm Wind, Union
- When
- October 18, 1:55 AM CST to 2:10 AM CST
- Where
- Union County, Reynoldsville to Anna
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 37.370, -89.400
Trees and power lines were down across a road.
Thunderstorm Wind, Franklin
- When
- October 18, 2:15 AM CST to 2:30 AM CST
- Where
- Franklin County, West Frankfort to Benton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 37.900, -88.920
A number of downed trees and power lines were reported countywide, especially in West Frankfort and Christopher. A tree fell on top of a house in West Frankfort. Other damage in the county included destroyed gazebos, overturned carports, and destroyed chicken coops. Most of the downed power lines were due to trees falling on them.
Thunderstorm Wind, Franklin
- When
- October 18, 2:15 AM CST to 2:18 AM CST
- Where
- Franklin County, Valier to 2 mi ESE of Valier
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 38.020, -89.050
A 42 by 48 foot pole barn was destroyed two miles east of Valier. Wind gusts were estimated near 60 MPH in Valier, where a few trees were down.
Thunderstorm Wind, Williamson
- When
- October 18, 2:15 AM CST to 2:25 AM CST
- Where
- Williamson County, Marion to Johnston City
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 37.730, -88.930
Downed trees were reported in Johnston City. Winds were measured at 62 mph. In Marion, a storm chaser reported limbs down due to estimated wind gusts around 60 mph.
Thunderstorm Wind, Pulaski
- When
- October 18, 2:18 AM CST
- Where
- Pulaski County, 1 mi N of Mounds to 1 mi S of Villa Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 37.135, -89.200
Two trees were down on Highway 936 just south of Villa Ridge. Trees were down across U.S. Highway 51 between Mounds and Villa Ridge.
Thunderstorm Wind, Hamilton
- When
- October 18, 2:40 AM CST
- Where
- Hamilton County, 2 mi SSE of Hoodville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 38.023, -88.506
Downed trees blocked Highway 142 South.
Thunderstorm Wind, Alexander
- When
- October 18, 2:45 AM CST
- Where
- Alexander County, Cairo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.000, -89.180
Thunderstorm Wind, Wayne
- When
- October 18, 2:48 AM CST
- Where
- Wayne County, Sims
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 38.370, -88.530
A few trees and power lines were down.
Thunderstorm Wind, Wayne
- When
- October 18, 3:00 AM CST
- Where
- Wayne County, 2 mi W of Mt Erie
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.520, -88.267
A 40 by 72 foot machine shed was destroyed. 10 to 15 trees in a row were snapped or uprooted. There was minor damage to a metal garage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Michigan, October 18, 20072 deaths · $15 million · EF2 · 76 events
- Tornadoes and Hail in Kentucky, October 18, 200719 injured · $16 million · EF3 · 38 events
- Tornadoes and Hail in Indiana, October 18, 20078 injured · $15 million · EF3 · 18 events
- Tornadoes and Hail in Michigan, October 18, 20071 death · 1 injured · $3.2 million · EF2 · 33 events
- Tornadoes and Hail in Indiana, October 18, 2007$1.1 million · EF3 · 16 events
- High Wind and Strong Wind in Washington, October 18, 20071 death · 1 injured · $5.6 million · 54 kt wind · 11 events
- Tornadoes and Hail in Kentucky, October 18 to 19, 20071 injured · $2.3 million · EF2 · 35 events
- Tornadoes and Hail in Michigan, October 18 to 19, 20072 injured · $1.6 million · EF1 · 14 events
- Tornado in Florida, October 18, 20074 injured · $1.0 million · EF1 · 1 event
- Tornado and Damaging Winds in Alabama, October 18, 2007$3.0 million · EF1 · 9 events
- Tornado and Damaging Winds in Tennessee, October 18 to 19, 2007$177,000 · EF1 · 33 events
- Hail and Damaging Wind in Arkansas, October 18, 20073 injured · $126,000 · 70 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58754, 58753, 58748, 58750, 58758, 58761, 58762, 58751, 58764, 58765.